Alert archive / Louisiana / Tornado Warnings in 2009
Tornado Warning 42, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at May 4, 2009, 8:52 AM CDT for 4 parishes in Louisiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2009, 8:52 AM CDT (13:52 UTC)
- Expired
- May 4, 2009, 9:30 AM CDT
- In force
- 38 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Counties Lafourche Parish, LA, Saint Charles Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 7:33 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 1.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2102 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 9.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLIX 041352 TORLIX LAC057-089-093-095-041430- /O.NEW.KLIX.TO.W.0042.090504T1352Z-090504T1430Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 852 AM CDT MON MAY 4 2009 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * TORNADO WARNING FOR... NORTH CENTRAL LAFOURCHE PARISH IN SOUTHEAST LOUISIANA... CENTRAL ST. CHARLES PARISH IN SOUTHEAST LOUISIANA... SOUTHEASTERN ST. JAMES PARISH IN SOUTHEAST LOUISIANA... SOUTHWESTERN ST. JOHN THE BAPTIST PARISH IN SOUTHEAST LOUISIANA... * UNTIL 930 AM CDT * AT 850 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 14 MILES WEST OF DES ALLEMANDS...OR 13 MILES NORTHEAST OF THIBODAUX...MOVING EAST AT 20 MPH. * THE TORNADO WILL BE NEAR... DES ALLEMANDS AND BOUTTE BY 925 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT MONDAY AFTERNOON FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. && LAT...LON 2990 9027 2966 9040 2987 9077 3000 9070 TIME...MOT...LOC 1351Z 292DEG 19KT 2990 9065 $$
1 follow-up statement
000 WWUS54 KLIX 041409 SVSLIX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 909 AM CDT MON MAY 4 2009 LAC093-041418- /O.CAN.KLIX.TO.W.0042.000000T0000Z-090504T1430Z/ ST. JAMES LA- 909 AM CDT MON MAY 4 2009 ...THE TORNADO WARNING FOR SOUTHEASTERN ST. JAMES PARISH IS CANCELLED... A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT MONDAY AFTERNOON FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. LAT...LON 2990 9027 2966 9040 2982 9068 2997 9059 TIME...MOT...LOC 1408Z 292DEG 19KT 2987 9056 $$ LAC057-089-095-041430- /O.CON.KLIX.TO.W.0042.000000T0000Z-090504T1430Z/ ST. JOHN THE BAPTIST LA-ST. CHARLES LA-LAFOURCHE LA- 909 AM CDT MON MAY 4 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR NORTH CENTRAL LAFOURCHE...CENTRAL ST. CHARLES AND SOUTH CENTRAL ST. JOHN THE BAPTIST PARISHES... AT 907 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED 8 MILES WEST OF DES ALLEMANDS...OR 11 MILES SOUTHWEST OF HAHNVILLE...MOVING EAST AT 20 MPH. THE TORNADO WILL BE NEAR... DES ALLEMANDS AND BOUTTE BY 930 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT MONDAY AFTERNOON FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. && LAT...LON 2990 9027 2966 9040 2982 9068 2997 9059 TIME...MOT...LOC 1408Z 292DEG 19KT 2987 9056 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 4, 7:52 AM CDT, 1 hour earlier.
Area forecast discussion, May 4, 7:52 AM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 752 AM CDT MON MAY 4 2009 .UPDATE... ...TORNADO WATCH 238 IN EFFECT UNTIL 2 PM CDT... ZONES UPDATED ACCORDINGLY. SEVERAL STRONG ROTATIONAL COUPLETS NOTED ON RADAR AND WARNINGS APPEAR WARRANTED. && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT THIS MORNING FOR GMZ555-575. MS...NONE. GM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT THIS MORNING FOR GMZ575. && 24/RR
Hazardous weather outlook, May 4, 8:04 AM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NEW ORLEANS LA 804 AM CDT MON MAY 4 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-041700- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 804 AM CDT MON MAY 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. ...TORNADO WATCH NUMBER 238 IS IN EFFECT FOR PORTIONS OF THE OUTLOOK AREA UNTIL 2 PM CDT... .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ALONG A COLD FRONT AND MOVING SLOWLY EASTWARD WILL BECOME STRONG TO SEVERE THIS MORNING. THE PRIMARY THREAT WILL BE TORNADOES AND DAMAGING STRAIGHTLINE WINDS. SOME SMALL HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THESE STORMS AS THEY MOVE TO THE EAST AT 20 MPH. THE THREAT SHOULD DIMINISH BY EARLY THIS AFTERNOON AS THE FRONT MOVES EAST OF THE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON THROUGH SATURDAY. MINOR RIVER FLOODING WILL CONTINUE ALONG THE ATCHAFALAYA RIVER NEAR MORGAN CITY UNTIL FURTHER NOTICE. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY OPERATIONS FOR SEVERE WEATHER SUPPORT IS REQUESTED AT THIS TIME. PROMPTLY REPORT ANY STORM DAMAGE TO THE NATIONAL WEATHER SERVICE OFFICE IN SLIDELL. 24/RR
In the hours before
Special weather statement, May 4, 4:41 AM CDT, 4 hours 11 minutes before
LAZ036>039-MSZ069>071-077-041045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 441 AM CDT MON MAY 4 2009 ...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING WASHINGTON PARISH...EAST FELICIANA PARISH...TANGIPAHOA PARISH...ST. HELENA PARISH...PIKE COUNTY...WALTHALL COUNTY...PEARL RIVER COUNTY...AMITE COUNTY... AT 439 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 21 MILES EAST OF MCCOMB TO GREENSBURG...MOVING EAST AT 30 MPH. THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND... KENTWOOD...TYLERTOWN...TANGIPAHOA...MOUNT HERMAN...DEXTER...WILMER... FRANKLINTON...VARNADO...ENON...BOGALUSA...ANGIE AND CROSSROADS THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO MARBLE SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, May 4, 5:54 AM CDT, 2 hours 58 minutes before
LAZ038-039-041200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 554 AM CDT MON MAY 4 2009 ...STRONG THUNDERSTORM MOVING EAST AFFECTING WASHINGTON PARISH... TANGIPAHOA PARISH... AT 553 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTH OF AMITE...OR ABOUT 4 MILES SOUTHEAST OF TANGIPAHOA...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...WILMER... MOUNT HERMAN AND FRANKLINTON THE PRIMARY THREATS FROM THIS STORM ARE PEA TO MARBLE SIZE HAIL AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Local storm report, May 4, 6:57 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
657 AM CDT MON MAY 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM TSTM WND DMG 2 W FRANKLINTON 30.85N 90.18W
05/04/2009 WASHINGTON LA LAW ENFORCEMENT
ROOF BLOWN OFF SHED AND TREES DOWN ACROSS SYLVEST ROAD.
&&
24/RRLocal storm report, May 4, 7:40 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
740 AM CDT MON MAY 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM TSTM WND DMG 10 N POPLARVILLE 30.98N 89.53W
05/04/2009 PEARL RIVER MS AIRPLANE PILOT
TREES AND POWERLINES DOWNED NEAR THE INTERSECTION OF
WAYNE PARDUE AND SPRING HILL ROADS. A MOBILE HOME WAS
ALSO DAMAGED.
&&
MEFFERSOLocal storm report, May 4, 7:42 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
742 AM CDT MON MAY 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM TSTM WND DMG 10 N POPLARVILLE 30.98N 89.53W
05/04/2009 PEARL RIVER MS LAW ENFORCEMENT
TREES AND POWERLINES DOWNED NEAR THE INTERSECTION OF
WAYNE PARDUE AND SPRING HILL ROADS. A MOBILE HOME WAS
ALSO DAMAGED.
&&
MEFFERSOLocal storm report, May 4, 8:49 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
849 AM CDT MON MAY 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 AM HAIL 5 SW GRAMERCY 30.01N 90.75W
05/04/2009 E1.00 INCH ST. JAMES LA EMERGENCY MNGR
LOCATION OF HAIL WAS IN VACHERIE
&&
FREVITTEThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 11:14 PM CDT | Small Craft Advisory | LIX | 11 hr | |
| May 4, 5:43 AM CDT | Severe Thunderstorm Warning | LIX | Washington | 32 min |
| May 4, 5:46 AM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans, Saint Charles, Saint Helena, Saint John the Baptist, Tangipahoa and 1 more | 73 days |
| May 4, 6:08 AM CDT | Tornado Warning | LIX | Tangipahoa, Washington | 37 min |
| May 4, 6:14 AM CDT | Areal Flood Advisory | LIX | Ascension, East Baton Rouge, Iberville, Livingston, Saint Tammany, West Baton Rouge | 76 days |
| May 4, 6:37 AM CDT | Severe Thunderstorm Warning | LIX | Ascension, Assumption, East Baton Rouge, Iberville, Livingston, Saint James and 1 more | 53 min |
| May 4, 6:43 AM CDT | Tornado Warning | LIX | Washington | 32 min |
| May 4, 7:14 AM CDT | Tornado Warning | LIX | Ascension, Assumption, Iberville, Saint James | 46 min |
| May 4, 7:44 AM CDT | Tornado Warning | LIX | Livingston, Tangipahoa | 31 min |
| May 4, 7:50 AM CDT | Severe Thunderstorm Warning | LIX | Washington | 55 min |
| May 4, 7:55 AM CDT | Tornado Warning | LIX | Ascension, Assumption, Saint James, Saint John the Baptist | 35 min |
| May 4, 8:27 AM CDT | Tornado Warning | LIX | Lafourche, Saint James, Saint John the Baptist | 33 min |
| May 4, 8:45 AM CDT | Areal Flood Advisory | LIX | East Baton Rouge, Livingston, Washington, West Baton Rouge | 83 days |
| May 4, 9:00 AM CDT | Areal Flood Advisory | LIX | Assumption, Saint Charles, Saint James, Saint John the Baptist | 83 days |
| May 4, 10:10 AM CDT | Severe Thunderstorm Warning | LIX | Assumption | 22 min |
| May 4, 10:17 AM CDT | Flash Flood Watch | LIX | Assumption, Saint Bernard, Saint James, Saint John the Baptist | 4 hr |
| May 4, 10:43 AM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Lafourche, Plaquemines | 47 min |
| May 4, 11:03 AM CDT | Areal Flood Advisory | LIX | Assumption, Lafourche, Saint Tammany, Terrebonne | 84 days |
| May 4, 11:17 AM CDT | Special Marine Warning | LIX | 88 min | |
| May 4, 12:44 PM CDT | Special Marine Warning | LIX | 91 min | |
| May 4, 3:17 PM CDT | River Flood Warning | LIX | East Baton Rouge, Pointe Coupee, West Feliciana | 44 days |
Nearby
Tornado Warnings in Louisiana, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.